Texas, 2017

Flash Flood and Hail in Texas, April 1, 2017

April 1, 2017 · NWS SJT · 14 events in 4 counties and zones

A dryline and a triple point interacted with an unstable air mass and triggered isolated supercells. One of the supercells produced large hail just south of Coleman and several other reports near Sweetwater and Ballinger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline and a triple point interacted with an unstable air mass and triggered isolated supercells. One of the supercells produced large hail just south of Coleman and several other reports near Sweetwater and Ballinger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 2:51 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 1, 2:51 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
351 PM CDT Sat Apr 1 2017

.SHORT TERM...
(Tonight and Sunday)

A cold front has moved south into the far northwestern part of
our forecast area this afternoon. A dryline extends from near the
triple point in Mitchell County, south-southeast to just east of
San Angelo, to east of Ozona. The cold front will continue to
advance slowly to the south across the northern and western parts
of our area through late this evening. With steep mid-level lapse
rates and ML Capes in the range of 1000-2000 J/Kg, scattered
thunderstorms will develop late this afternoon across western
parts of the Big Country, with an increase in coverage this
evening across much of the Big Country and Concho Valley. A Severe
Thunderstorm Watch is now in effect for our northern and most of
our central counties until 10 PM CDT. An upper level low over the
Arizona/New Mexico border this afternoon will drop south into
northeastern Mexico tonight, then lift northeast into west central
Texas by Sunday evening.

Later tonight, showers and thunderstorms are expected to develop
over southwestern parts of our area, increasing in coverage to
envelop much of west central Texas overnight. Large hail and
damaging winds will be possible with these thunderstorms across
the southern half of our area, and convection may grow into a
mesoscale convective system. Heavy rainfal and localized flooding
will be possible late tonight into Sunday morning. Considerable
coverage of showers and thunderstorms is expected through midday
Sunday. Additional development is possible on Sunday afternoon,
as cooling aloft overspreads our area. Temperatures will be
much cooler on Sunday, as the cold front continues to move
slowly south. Widespread cloud cover and considerable coverage of
convection will limit temperature recovery during the day.

.LONG TERM...
(Sunday Night through next Saturday)

The upper low will move northeast out of west central Texas Sunday
night, and into extreme southeastern Oklahoma by daybreak Monday.
The convection will end from southwest to northeast across our area,
with cloud cover decreasing across the western and southern part of
our area overnight. Mostly sunny skies and pleasant conditions are
expected on Monday, with highs in the upper 70s to lower 80s.

An upper trough will move into the southwestern CONUS Monday night,
east across the southern and central Rockies on Tuesday, and across
the southern and central Plains Tuesday n19
ight. Southerly low-level
flow will briefly return to our area Monday night into Tuesday
morning. Winds will veer to the southwest during the day Tuesday as
a dryline mixes into our eastern counties by late afternoon. A cold
front will push south across our area early Wednesday morning. With
the trough passage and associated lift to our north, along with
rather limited moisture, any associated convection is expected to be
north and northeast of our area.

Temperatures will be cooler Wednesday with gusty northwest winds in
the wake of the early day cold frontal passage. After highs in the
80s on Tuesday, highs Wednesday are expected to be mostly in the 65-
70 degree range. A surface high is progged to settle southeast into
our area Wednesday night. With clear skies and good radiational
cooling, overnight lows are forecast to be in the lower 40s, with a
few upper 30s not out of the question in the favored low-lying areas.

Dry conditions are indicated late next week, with temperatures
above normal again by Friday.

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  65  50  80 /  70  80  50   0
San Angelo 	 53  67  49  83 /  80  70  30   0
Junction 	 59  70  50  82 /  80  80  20   0
Brownwood 	 57  71  51  80 /  60  80  50   0
Sweetwater 	 50  61  48  79 /  70  70  30   0
Ozona      	 54  67  48  82 /  80  70  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

19
Hazardous weather outlook, Apr 1, 2:56 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
356 PM CDT Sat Apr 1 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
356 PM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for portions of West Central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect thunderstorms this afternoon and tonight. The main
thunderstorm hazards are large hail, damaging winds, deadly
lighting, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for severe thunderstorms will continue on Sunday.
Large Hail and damaging winds will continue as the main threats on
Sunday. Plus, some thunderstorms may produce heavy rainfall in a
brief period of time. Thus, flash flooding is another possible
hazard.

.SPOTTER INFORMATION STATEMENT...

We may need spotters this afternoon and evening, and perhaps on
Sunday..

In the hours before

Special weather statement, Apr 1, 3:21 PM CST, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
421 PM CDT SAT APR 1 2017

TXZ049-054-012200-
Fisher TX-Nolan TX-
421 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND
SOUTHWESTERN FISHER COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loraine, or 9 miles west of Roscoe, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wastella around 435 PM CDT.
  Roscoe around 440 PM CDT.

Other locations impacted by this storm include Us-84 Near The Nolan-
Fisher County Line, Gannon, I-20 Near The Nolan-
Mitchell County Line, Us-180 Near The Fisher-
Scurry County Line, Busby and Capitola.

This includes Interstate 20 between Mile Markers 229 and 239.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3281 10061 3262 10029 3231 10064 3233 10067
      3273 10066
TIME...MOT...LOC 2121Z 222DEG 20KT 3245 10070

Daniels

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood. Local standard time, as filed.

Hail, Nolan

When
April 1, 3:55 PM CST to 3:58 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.450, -100.540

The Sweetwater Police Department estimated golf ball size hail.

Hail, Nolan

When
April 1, 3:57 PM CST to 4:00 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.450, -100.540

Hail, Nolan

When
April 1, 4:02 PM CST to 4:05 PM CST
Where
Nolan County, 2.15 mi NNW of Roscoe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.460, -100.540

Hail, Runnels

When
April 1, 5:28 PM CST to 5:31 PM CST
Where
Runnels County, 4.84 mi N of Rowena
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.720, -100.050

Hail, Runnels

When
April 1, 5:30 PM CST to 5:33 PM CST
Where
Runnels County, 5.33 mi W of Ballinger
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.760, -100.040

Hail, Runnels

When
April 1, 5:35 PM CST to 5:38 PM CST
Where
Runnels County, Rowena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.650, -100.050

Hail, Runnels

When
April 1, 5:40 PM CST to 5:43 PM CST
Where
Runnels County, Rowena
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.650, -100.050

Hail, Runnels

When
April 1, 5:41 PM CST to 5:44 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1.75 in hail
Reported by
Public
Coordinates
31.740, -99.960

Hail, Coleman

When
April 1, 7:12 PM CST to 7:15 PM CST
Where
Coleman County, 1.18 mi E of Valera
Measured
4.5 in hail
Reported by
Fire Department/Rescue
Coordinates
31.750, -99.550

Hail, Tom Green

When
April 1, 7:26 PM CST to 7:29 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
0.88 in hail
Reported by
Public
Coordinates
31.450, -100.450

Hail, Coleman

When
April 1, 7:39 PM CST to 7:42 PM CST
Where
Coleman County, 0.69 mi S of Santa Anna
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.720, -99.330

Hail, Coleman

When
April 1, 7:43 PM CST to 7:46 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.740, -99.320

Hail, Coleman

When
April 1, 7:49 PM CST to 7:52 PM CST
Where
Coleman County, 0.69 mi S of Santa Anna
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.720, -99.330

Flash Flood, Coleman

When
April 1, 8:41 PM CST to 10:00 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna to 1.23 mi NNW of Santa Anna
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.740, -99.320

A National Weather Service Employee reported water flowing over the roadway near the Dairy Queen in the town of Santa Anna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693828, 693829, 693830, 693832, 693833, 693834, 693836, 693835, 693838, 693839, 693840, 693841, 693842, 694930.